Alert archive / Minnesota / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Duluth, MN

August 27, 2018Carlton County, Pine County, Minnesota

NWS Duluth, MN issued this flash flood warning at Aug 27, 2018, 6:00 PM CDT for Carlton County, Pine County, Minnesota. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 6:00 PM CDT (23:00 UTC)
Expired
Aug 27, 2018, 9:00 PM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Carlton County, MN, Pine County, MN

The radar

The Duluth radar (KDLH), 103 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:00 PM CDTHEAVY RAIN 3.54 W Hinckley, MNTHE DURATION OF THE HEAVY RAIN EVENT WAS 30 MINUTES.
Aug 27, 6:00 PM CDTHEAVY RAIN 3.54 W Hinckley, MN
Aug 27, 6:15 PM CDTHEAVY RAIN 5.62 Sw Hinckley, MNHEAVY RAIN 250PM TO 320PM 3.3, HEAVY RAIN 530PM TO 610PM 2.3.
Aug 27, 7:00 PM CDTHEAVY RAIN 1.85 E Cloverdale, MNCOCORAHS STATION MN-PN-15, 5 E CLOVERDALE.
Aug 27, 8:45 PM CDTHEAVY RAIN 1.251 Ssw Pleasant Valley, MNMESONET STATION NEMM5, 1 SSW PLEASANT VALLEY.
Aug 27, 8:45 PM CDTHEAVY RAIN 1.261 Wsw Willow River, MNMESONET STATION KTRM5, 1 WSW WILLOW RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS53 KDLH 272300
FFWDLH
MNC017-115-280200-
/O.NEW.KDLH.FF.W.0022.180827T2300Z-180828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
600 PM CDT MON AUG 27 2018

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Pine County in east central Minnesota...
  Southeastern Carlton County in northeastern Minnesota...

* Until 900 PM CDT

* At 558 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Pine City, Hinckley, Sandstone, Willow River, Askov, Rutledge,
  Holyoke, Brook Park, Bruno, Henriette, Cloverton, Duxbury, Sturgeon
  Lake, Finlayson, Pleasant Valley, Nickerson, Kerrick, Duquette,
  Banning State Park, and Kingsdale.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area on top of areas that have already received up to 2 
inches today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4598 9314 4598 9305 4628 9305 4660 9230
      4608 9230 4573 9305 4573 9314

$$

LE
2 follow-up statements
741 
WGUS73 KDLH 280047
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
747 PM CDT MON AUG 27 2018

MNC017-115-280200-
/O.CON.KDLH.FF.W.0022.000000T0000Z-180828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pine MN-Carlton MN-
747 PM CDT MON AUG 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
PINE AND SOUTHEASTERN CARLTON COUNTIES...

At 747 PM CDT, Doppler radar indicated thunderstorms have moved out 
of the warned area.  These storms have produced rainfall amounts of 
1 to 3 inches across the warned area.  Flash flooding has been 
reported in Sandstone, and may be occurring or will begin shortly 
elsewhere.

Some locations that will experience flooding include... Pine City, 
Hinckley, Sandstone, Willow River, Askov, Rutledge, Holyoke, Brook 
Park, Bruno, Henriette, Cloverton, Duxbury, Sturgeon Lake, 
Finlayson, Pleasant Valley, Nickerson, Kerrick, Duquette, Banning 
State Park, and Kingsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4598 9314 4598 9305 4628 9305 4660 9230
      4608 9230 4573 9305 4573 9314

$$

LE
989 
WGUS73 KDLH 280152
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
852 PM CDT MON AUG 27 2018

MNC017-115-280202-
/O.EXP.KDLH.FF.W.0022.000000T0000Z-180828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pine MN-Carlton MN-
852 PM CDT MON AUG 27 2018

...THE FLASH FLOOD WARNING FOR PINE AND SOUTHEASTERN CARLTON COUNTIES
WILL EXPIRE AT 900 PM CDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4598 9314 4598 9305 4628 9305 4660 9230
      4608 9230 4573 9305 4573 9314

$$

LE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:12 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 27, 3:12 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
312 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon Aug 27 2018

A cold front was moving through northeast Minnesota at 19Z/2pm and
was located from Brainerd to Duluth and up the north shore of Lake
Superior. Showers and thunderstorms were forming along and just
behind the front. This activity was also collocated with the
instability gradient, with the best instability in northwest
Wisconsin with MLCAPE values up to 3000 J/kg and MLCIN values were
eroding. Expect the showers and thunderstorms to overspread much of
northwest Wisconsin and east central Minnesota early this afternoon.
The storms will be moving to the east northeast at 40 to 50 mph.
Latest meso models continue to indicate this activity will exit
northwest Wisconsin by 03Z/10pm, and have carried this solution for
the last few runs. Large hail and damaging winds appear to be the
main hazards. Heavy rain with the stronger of the storms. Have held
off on a flood watch in northwest Wisconsin as the storms will move
quickly, and the soils are still fairly dry. The exception would be
southern Douglas and Bayfield counties, and will monitor convective
trends over the next few hours.

The rest of tonight finds the upper level trof moving into the
Dakotas and northwest Ontario late. Will see some scattered showers
dotting the landscape as pieces of vorticity move across the region.
Will keep the highest pops over the northern half of the forecast
area tonight due to their proximity to the upper trof.

The upper trof moves over Minnesota on Tuesday. Additional pieces
of vorticity are forecast to move across the region during the day.
Scattered showers and a few thunderstorms are probable along and
ahead of the trof. Behind the trof, high pressure begins to build
into the western third of the forecast area ending the rain. Max
temps will be a bit cooler with the expected cloud cover and cold
air advection.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon Aug 27 2018

The long-term forecast period will be mainly dry, except for some
chances of showers and thunderstorms Thursday night through Saturday
morning. Temperatures will be their coolest Tuesday night/Wednesday
morning, but should generally be near seasonal averages.

Chances of showers and storms should diminish Tuesday evening as a
mid-level shortwave and attendant cold front moves eastward out of
the region. Surface high pressure will then settle into the region,
although a weak shortwave trough might scrape across our northern
counties, which could linger some clouds over the region. With the
high pressure progged to be overhead Wednesday morning, very cool
conditions are expected, with overnight lows in the lower 40s north
to the middle to upper 40s south. Lows in the upper 30s are not out
of the question in some of the cooler spots along the Iron Range and
points north and west. Dry conditions are expected through the day
Wednesday.

For Thursday, expect some breezy conditions as the surface high
pressure departs the region, leading to a tightening pressure
gradient in its wake. Then, a more active period moves in for
Thursday night through Saturday morning as a broad upper-level
trough, and attendant low-level warm air advection projected along a
low-level jet moves into the region. The severe weather risk during
this period is low at this time as instability appears to be modest
(up to 1500 J/kg of MLCAPE Friday), but the low-level jet will help
to support better moisture transport, so some heavy rainfall will be
possible.

Once the better forcing moves off to the east, drier conditions
return for Saturday afternoon through much of the day Monday.
Another system makes its way into the region for late Monday.
Overall, temperatures will be near seasonal into the upcoming
weekend, with highs in the lower to middle 70s, and lows in the
50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Aug 27 2018

A mixture of VFR and MVFR conditions are in place at the start of
the TAF period as a cold front bisects the region. A pocket of
clearing is seen immediately behind the front, but this is
expected to fill back in as the afternoon progresses. Showers and
storms are expected to develop across central Minnesota this
afternoon and then race into northern Wisconsin this evening. KHYR
still sees the best chance for this moderate to heavy rainfall and
this will lead to CIG and VSBY restrictions during this activity.
IFR stratus is then expected to develop across all sites for the
late evening and early morning hours along with times of LIFR
VSBYS and CIGS with areas of fog. Conditions will be slow to
improve Tuesday morning with MVFR conditions returning by the end
of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  60  47  65 /  90  30  10  10
INL  48  63  39  68 /  60  60  10  10
BRD  56  66  46  69 /  50  20  10   0
HYR  61  67  49  66 / 100  30  20  10
ASX  59  65  51  65 /  90  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...JTS
AVIATION...BJH
Hazardous weather outlook, Aug 27, 3:28 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
328 PM CDT Mon Aug 27 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
328 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms will occur over Pine and Carlton counties,
as well as all of northwest Wisconsin tonight. Large hail,
damaging winds and heavy rain are the hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Thursday night through Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters are needed until 10 pm in Pine and Carlton
counties, as well as all of northwest Wisconsin tonight.

LSZ121-140>148-281130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
328 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms will impact much of western Lake
Superior this afternoon through this evening, especially at the head
of the lake and along the South Shore, including the Apostle Islands
National Lakeshore. The main threats will be strong winds, large
hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing northeast winds will lead to building waves across much
of western Lake Superior on Tuesday.

GSF/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 27, 5:13 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
513 PM CDT MON AUG 27 2018

MNZ036-038-272230-
Pine-South Aitkin-
513 PM CDT MON AUG 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN
AND NORTHWESTERN PINE COUNTIES INCLUDING LAKE MILLE LACS...

At 513 PM CDT, an area of strong thunderstorms covered much of Mille
Lacs and Kanabec Counties, moving northeast at 50 mph.

Wind gusts up to 50 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Hinckley, Mille Lacs Lake, Sandstone, Askov, Malmo, Rutledge, Brook
Park, Mcgrath, Henriette, Finlayson, Denham, Grindstone Lake Pine
County, Arthyde, Dads Corner, Banning State Park, Friesland, and
Snake River State Forest.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4581 9308 4584 9314 4598 9314 4598 9305
      4616 9306 4615 9343 4624 9343 4625 9363
      4648 9339 4639 9298 4618 9265
TIME...MOT...LOC 2212Z 223DEG 47KT 4604 9333

 Miller
Local storm report, Aug 27, 5:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
520 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       MAPLE                   46.59N 91.72W
08/27/2018  M2.30 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

WL
Local storm report, Aug 27, 5:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
553 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     DRUMMOND                46.33N 91.26W
08/27/2018                   BAYFIELD           WI   911 CALL CENTER

            A FEW TREES DOWNED. TIME ESTIMATED FROM
            RADAR.

&&

WL
Local storm report, Aug 27, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
557 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     12 W DRUMMOND           46.33N 91.51W
08/27/2018                   BAYFIELD           WI   911 CALL CENTER

            A FEW TREES KNOCKED DOWN IN BARNES, WI. TIME
            ESTIMATED FROM RADAR.

&&

WL
Local storm report, Aug 27, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     4 NNW IRON RIVER        46.62N 91.43W
08/27/2018                   BAYFIELD           WI   911 CALL CENTER

            FEW TREES KNOCKED DOWN IN OULU. TIME
            ESTIMATED FROM RADAR.

&&

WL
Special weather statement, Aug 27, 6:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
600 PM CDT MON AUG 27 2018

WIZ004-272330-
Iron-
600 PM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN IRON COUNTY...

At 559 PM CDT, a strong thunderstorm was near Upson, or 9 miles west
of Ironwood, moving east at 40 mph.

Wind gusts up to 45 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Hurley and Gile around 610 PM CDT.

Other locations impacted by this storm include Kimball, Long Lake In
Iron County, Van Buskirk, Iron Belt, Gile Flowage, Montreal, Island
Lake Iron County, Pence, Fisher Lake, and Bad River Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4626 9041 4660 9051 4660 9043 4657 9044
      4656 9041 4653 9039 4655 9033 4654 9031
      4652 9031 4652 9027 4650 9026 4650 9022
      4643 9016 4634 9012 4630 8993 4623 8993
TIME...MOT...LOC 2259Z 258DEG 33KT 4642 9034

JTS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:40 PM CDTSpecial Weather StatementDLHKoochiching20 min
Aug 27, 12:19 AM CDTSpecial Weather StatementDLHKoochiching26 min
Aug 27, 12:57 AM CDTSpecial Weather StatementDLHKoochiching33 min
Aug 27, 1:30 AM CDTSpecial Weather StatementDLHKoochiching30 min
Aug 27, 1:49 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis41 min
Aug 27, 1:52 AM CDTSevere Thunderstorm WarningDLHCass, Itasca38 min
Aug 27, 2:30 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis60 min
Aug 27, 3:34 AM CDTSpecial Weather StatementDLHSaint Louis26 min
Aug 27, 4:07 AM CDTSpecial Weather StatementDLHLake23 min
Aug 27, 4:47 AM CDTSpecial Weather StatementDLH28 min
Aug 27, 2:17 PM CDTSpecial Weather StatementDLHAitkin, Pine13 min
Aug 27, 2:30 PM CDTSevere Thunderstorm WarningDLHPine45 min
Aug 27, 3:09 PM CDTSpecial Weather StatementDLHCarlton21 min
Aug 27, 4:15 PM CDTSpecial Weather StatementDLHCrow Wing15 min
Aug 27, 4:31 PM CDTSpecial Weather StatementDLHAitkin14 min
Aug 27, 5:00 PM CDTSpecial Marine WarningDLH60 min
Aug 27, 5:13 PM CDTSpecial Weather StatementDLHPine17 min
Aug 27, 5:34 PM CDTSevere Thunderstorm WarningDLHAitkin, Pine26 min
Aug 27, 5:58 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine47 min

Nearby

Flash Flood Warnings in Minnesota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.